Louisiana, 2020

Tornadoes in Louisiana, May 17, 2020

May 17, 2020 · NWS LCH · 5 events in 5 counties and zones

A slow moving upper level low moved out of Texas and across Louisiana. Multiple tornadoes occurred when the disturbance passed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
9
Property damage
$510,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A slow moving upper level low moved out of Texas and across Louisiana. Multiple tornadoes occurred when the disturbance passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 17, 2:40 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 17, 2:40 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
340 PM CDT Sun May 17 2020

.SYNOPSIS...
An upper level trough and associated surface front will move
across tonight ending rain chances and bringing drier and less
humid conditions into early next week. By mid week, a return to
the muggies with small chances of diurnal showers.

Rua

&&

.DISCUSSION...
An upper level trough extends from the upper midwest down into
lower Texas with several vortices along it, including one across
northern Louisiana and southern Arkansas. At the surface, a trough
has moved to eastern portions of the forecast area, with west
winds now at all observation sites except for sits along the
Atchafalaya Basin. Then a cold front is located over northeast
Texas associated with the upper level trough. Mainly light to
moderate shower activity has been initiated with the lift and a
moist air mass.

The upper level trough and cold front will continue to move off
to the east and through the forecast area during the evening to
overnight period, with shower activity ending from west to east.

Drier air will gradually move in behind the front providing for
less humid conditions and sunny skies on Monday.

An upper level low is expected to develop and deepen on the north
end of the current upper level trough over the midwest and move
into the southeast US by the end of Tuesday. This feature will
send a backdoor like surface trough down toward the forecast area.
Meanwhile, surface ridging across the northern Gulf will bring
back southerly flow and an increase in moisture. Therefore, some
isolate convection may form over the northeast section of the
forecast area, mainly central Louisiana on Tuesday and Wednesday
afternoons.

Later in the week into next weekend, global models are showing
some differences and having a tough time on consistency. At this
time will stick to the national blend, which has an almost summer
like warm and very muggy conditions, with the potential for
daytime diurnal convection.

Rua

&&

.MARINE...
A modest westerly flow will develop this afternoon and evening as
a weak surface trough moves across the coastal waters along with a
few passing showers. Winds will become more northwesterly by early
Monday behind a departing weak cold front. These light to modest
offshore winds will be short lived, as high pressure begins to
ridge across the northern Gulf and provides a return to onshore
winds on Tuesday.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  60  84  61  88 /  40   0   0  10
LCH  64  86  66  88 /  10   0   0   0
LFT  64  84  65  89 /  50  10   0  10
BPT  64  87  68  88 /   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...07
Hazardous weather outlook, May 17, 1:58 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
258 PM CDT Sun May 17 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-182100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
258 PM CDT Sun May 17 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-182100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
258 PM CDT Sun May 17 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 17, 2:04 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
304 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     TORNADO          3 SSE MAURICEVILLE      30.18N 93.86W
05/16/2020                   ORANGE             TX   NWS STORM SURVEY

            AN EF-1 TORNADO WITH MAX WIND SPEEDS OF 100 MPH TOUCHED
            DOWN SOUTH OF MAURICEVILLE ALONG HWY 62, AND CONTINUED
            NORTHEAST ACROSS FM1130 AND HWY 12 BEFORE ENDING ALONG
            KAIYUTE ROAD. SEVERAL TREES WERE SNAPPED OR BLOWN DOWN
            ALONG THE PATH.

&&

ERICKSON

The radar

The Ft Polk radar (KPOE), 52 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

5 tornado. Local standard time, as filed.

Tornado, Allen

When
May 17, 4:41 PM CST to 4:49 PM CST
Where
Allen County, 1.27 mi NNW of Ward to 3.17 mi SE of Ward
Rating
EF1
Path length
4.34 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.746, -92.710

A small tornado touched down near US Hwy 165, a little south of the airport. It moved along parts of Ward Rd. Several trees were snapped or uprooted along the path.

Tornado, Cameron

When
May 17, 5:01 PM CST to 5:02 PM CST
Where
Cameron County, 9.64 mi NNW of Holly Beach to 8.85 mi N of Holly Beach
Rating
EF0
Path length
1.03 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
29.905, -93.521

The tornado occurred in the Sabine Wildlife Refuge and affected only marsh.

Tornado, Calcasieu

When
May 17, 5:40 PM CST to 5:41 PM CST
Where
Calcasieu County, 1.33 mi SSE of De Quincy to 1.4 mi SSE of De Quincy
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
30.431, -93.424

Pictures and video of a tornado were received from Calcasieu Parish PD. The tornado remained in wooded areas.

Tornado, Evangeline

When
May 17, 7:00 PM CST to 7:01 PM CST
Where
Evangeline County, 3.24 mi SE of Mamou to 3.44 mi SE of Mamou
Rating
EF0
Path length
0.2 mi
Path width
10 yd
Reported by
Public
Coordinates
30.604, -92.375

Multiple videos were received from social media of a tornado near Mamou. The brief tornado remain in swamp.

Tornado, Acadia

When
May 17, 7:31 PM CST to 7:41 PM CST
Where
Acadia County, 4.15 mi NE of Richard to 1.23 mi N of Church Pt
Rating
EF3
Path length
3.93 mi
Path width
100 yd
Deaths
1 direct, 0 indirect
Injuries
9 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
30.460, -92.268

An EF-3 tornado was documented in parts of Acadia and St. Landry Parishes. It began near Gobert Rd and Pitreville Hwy, and crossed Grand Marais Rd, Prudence Hwy, St. Margaret Rd, Lawtell Hwy, and N Beaugh St. One home was picked up off its pilings and thrown 50 yards to its south, destroying the home. Three people were inside. One person was killed, and the other two people are hospitalized with significant injuries. Nearby, 4 mobile homes were destroyed. Two were flipped in the air and seperated from the frame, another one rolled over on top of an SUV, and the fourth was|pulled off its blocks and had significant structural damage. Two grain dryers were destroyed at a farm, and an 18 wheeler used to transport crops was picked up and flipped onto the road. The tornado ended on the city limits of Church Point|where a large tree fell on a home. The max estimated wind speed was 150 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Acadia2020-05-1726FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyThe tornado archive for Louisiana, 2020Warnings in Louisiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895545, 895547, 895548, 895550, 895549.